Fentanyl an attack on our community
Several weeks ago, I called your attention to the affects fentanyl is having across the country and our community.
Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. It is a major contributor to fatal and non-fatal overdoses in the U.S.
There are two types of fentanyl — pharmaceutical and illegally manufactured fentanyl. Pharmaceutical fentanyl is prescribed by doctors to treat severe pain, especially after surgery and for advanced stage cancer and other life altering medical conditions.
Fentanyl and other synthetic opioids are the most common drugs involved in overdose deaths. Even in small doses, it can be deadly. More than 150 people die every day from overdoses related to synthetic opioids like fentanyl.
The teens that are the most at risk may just tune this warning out, and simply telling your children not to use drugs is not the most effective way to discuss fentanyl and other drugs.
According to the Center for Disease Control, nearly 110,000 people in the United States died of drug overdoses and drug poisoning in the last 12 months. A staggering 67 percent of those deaths involved synthetic opioids like fentanyl. Some of these deaths were attributed to fentanyl mixed with other illicit drugs like cocaine, methamphetamines and heroin, with many users unaware they were actually taking fentanyl.
Sadly, the illicit use of these poisons is not restricted to our youth. Adults are the primary source of illicit money for these drug traffickers, so it behooves us all to be vigilant and report any suspicious activity to my office.
Fentanyl is tasteless, odorless, and potentially too small to see. In fact, an amount about the size of a few grains of rice can cause an overdose or death.
The U.S. Drug Enforcement Administration report a dramatic rise in the number of counterfeit pills containing at least 2 milligrams of fentanyl, which is considered a deadly dose. Testing at the DEA labs has shown four of every 10 manufactured pills contain a potentially lethal dose of fentanyl. It’s often added to other drugs because of its extreme potency, which makes drugs cheaper, more powerful, more addictive and more dangerous.
Drug dealers often sell fentanyl as fake oxycodone. Buyers may think they’re getting oxycodone, but they’re getting another opioid drug that has fentanyl and other substances in it. On the street, these drugs have nicknames like Beans, Green Apples, Apache, Goodfellas, Great Bear, He-Man, Jackpot, King Ivory, Chinatown and others. Parents should be alert to their children using these terms in conversation.
Illicitly manufactured fentanyl is available on the illegal drug market in many different forms, including liquid and powder. Powdered fentanyl looks just like many other drugs, and in its liquid form can be found in nasal spray, eye drops, or small candies mainly targeted at our children.
Fentanyl is extremely addictive. With frequent use, one may develop a tolerance and need more and more to feel the same effect. Further, an individual can become mentally and physically dependent on fentanyl.
Fentanyl, like other opioids, produce effects such as relaxation, euphoria, pain relief, sedation, confusion, drowsiness, dizziness, nausea, vomiting, and respiratory issues. So, if you witness your child, or anyone displaying any of these conditions you would be wise to seek medical attention as soon as possible.
Overdoses may result in stupor, changes in pupillary size, cold and clammy skin, and respiratory failure.
Some of the things to look for are:
•Small, constricted pinpoint pupils
•Falling asleep or losing consciousness
•Slow, weak or no breathing
•Choking or gargling sounds
•Cold and or clammy skin
•Discolored skin, especially in lips and nails
It’s difficult to determine whether a person is high on alcohol or experiencing a drug-induced overdose. If you aren’t sure, treat it like an overdose, you could save-a-life.
If you suspect someone who has been poisoned from fentanyl, or any illicit drugs, do the following:
•Call 911 and inform my operator that you believe someone has been poisoned. If the person becomes unconscious, stops breathing, has chest pain, or has a seizure start CPR immediately.
•Take any remaining pills from the persons mouth or patches from the skin so the person doesn’t absorb anymore fentanyl
•Try to keep the person awake and breathing
•Administer Naloxone/Narcan, if available
•Lay the person on their side to prevent choking
•Stay with the person until emergency assistance arrives
Naloxone, or Narcan, is an antidote to fentanyl overdose which can reverse symptoms of fentanyl and other opioid poisoning. Naloxone/Narcan can be purchased at many local pharmacies, including CVS and Walgreens without a prescription. However, it does not work every time and the effects of the Naloxone may not last as long as the opioid.
Fentanyl test strips can help in determining the presence of fentanyl in body and on other substances. These strips were originally created to detect fentanyl in urine; however, you can also use them to see whether a drug contains fentanyl in just a few minutes. They also are available at many pharmacies, including CVS and Walgreens as well. They are inexpensive and typically give results in 5 minutes, which can be the difference between life and death.
Even if the test is negative, take caution as test strips might not detect more potent fentanyl-like drugs. If you are considering obtaining this antidote or the test product, please discuss them with your pharmacist, so you have a complete understanding of how they are to be used.
Recognizing the signs of opioid overdose can save a life.
Unfortunately, I don’t believe this problem will be solved any time soon, therefore, I will continue to provide you with updates.
Should you be interested in learning about our “Proactive Drug Interdiction Unit” please feel free to reach out to my office for details. Should you have any questions about this or any other subject please feel free to contact me at my non-emergency telephone number at (936) 653-4367.
Greg Capers is Sheriff of San Jacinto County.
You are a guest
or post as a guest
Be the first to comment.